Recently I have started a medicine for stomach problems. It does list depression as a side effect, but we decided to try it even though I've been depressed 4 1/2 years now. I am not any more depressed though I do feel like I am extremely tired, but when I lay down it is like I have 'ants in my pants'. I just toss and turn, get up, sit down, change positions and I do not understand why. I know when I took antidepressants they made me anxious, but this is not a antidepressant, though the medicine does effect dopamine. Would the dopamine make me act this way?
Also, in a recent intake interview a counselor asked, 'Do you want to be this way?' Why do they do that?
*****FROM ABC NEWS MEDICAL UNIT*****
Hi M_NAME and thank you for your question. Here is an answer to your question from Robin Kerner, Ph.D., Director, Quality Initiatives and Outcomes, St. Luke's-Roosevelt Hospital Center:
That uncomfortable "ants in your pants" feeling actually has a name- it's called "Akathisia." It's symptoms can range from a sense of mild anxiety to extremely unpleasant and intense sensations of inner restlessness, tension, and torment. It's very important that you speak to the doctor who prescribed the new medication about your reaction to it. Akathisia can be related to dopamine levels so the stomach medication could be causing it. I suggest you contact him or her immediately as akathisia can be a very serious condition.
In terms of your second question, every counselor has his or her own style when conducting an intake. Perhaps in asking 'Do you want to be this way?" the counselor was trying to get a sense of your motivation for change at this time. Regardless, if you have questions about why a counselor or any mental health provider is asking about something or feel as if you are not being treated in a respectful manner, it is your right as a client to speak up and ask your own questions too! Just like with any health care services, it's important that you understand your treatment and feel comfortable with your health provider.
Good luck and please speak with your doctor now about your reaction to the stomach medication.